Kansas, 2006

Hail and Damaging Winds in Kansas, July 13, 2006

July 13, 2006 · NWS DDC · 11 events in 4 counties and zones

9 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 1:44 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 13, 1:44 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU JUL 13 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES TONIGHT WILL BE THUNDERSTORM CHANCES AND
SEVERITY, THEN LOWS ON FRIDAY NIGHT.

STRONG NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE ACROSS THE HIGH
PLAINS WITH THE BEST FORCING AND MID LEVEL COLD POOL TO THE NORTH
IN NEBRASKA AND THE DAKOTAS. THIS WILL FORCE A COLD FRONT SOUTHWARD
INTO WESTERN KANSAS TONIGHT. THE NORTH CWA TOWARD HAYS WILL HAVE
THE HIGHEST INSTABILITY WITH CAPES AROUND 3500 J/KG. LOWER DEWPOINTS
ARE SOUTH SO SHOULD HAVE THE BEST CHANCE IN THE NORTH FOR
THUNDERSTORMS. WILL GRADIENT POPS 60 NORTH TO 20 AND 30 IN THE
SOUTH AND MENTION SEVERE WORDING IN THE ZONES. AFTER STORMS CLEAR
FROM WEST TO EAST BY 12Z SOME STRATUS MAY FORM JUST NORTH OF THE COLD
FRONT EARLY. THEN SKIES SHOULD CLEAR BY AFTERNOON. COOLER EASTERLY
LOW LEVEL FLOW WILL EXIST UNDER WARM AIR ALOFT EFFECTIVELY CAPPING US
FOR ANY THREAT OF THUNDER INTO SATURDAY. FOR FRIDAY NIGHT WITH CLEAR
SKIES AND LIGHT WINDS WE COULD RADIATE NICELY, BUT MAIN QUESTION IS
HOW LOW THE DEWPOINTS ARE. THE WRF SHOWS AROUND 60 WHILE THE NGM
IN THE 40S. HAVE LOWERED MIN TEMPS A FEW DEGREES IN ANTICIPATION OF
SLIGHT LOWER DEWPOINTS THAN THE WRF.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT ON KEEPING A LARGE
UPPER RIDGE OVER THE CENTRAL CONUS THROUGH MOST OF THE PERIOD.
CONDITIONS LOOK FAIRLY GOOD FOR ABOVE NORMAL TEMPS AND DRY WEATHER,
ALTHOUGH THE HOTTEST TEMPS SHOULD STAY TO OUR NORTH.  THE SFC LEE
TROUGH WILL BE HANGING AROUND THE AREA, AND IT IS NOT COMPLETELY OUT
OF THE QUESTION THAT SOMETHING ISOLATED COULD FIRE.  HOWEVER, THINK
THE CHANCE IS SLIM ENOUGH AND UPPER WINDS WILL KEEP ANYTHING FROM
TRAVELING TOO FAR.  WILL KEEP FORECAST DRY FOR NOW.  TOWARDS THE
END OF THE PERIOD THE GFS SHIFTS THE AXIS OF THE UPPER RIDGE
EASTWARD AND BRINGS GOOD FLOW BACK INTO THE NORTHERN CONUS.  THE
ECMWF AND NCEP AND CDC ENSEMBLE MEANS ON THE OTHER HAND, KEEP THE
RIDGE WELL BUILT UP INTO THE PLAINS.  GIVEN THE UNCERTAINTY WILL
KEEP AN EYE ON THINGS FOR NOW AND LEAVE THE END OF THE FORECAST AND
THE 8-10 OUTLOOK HOT AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  98  68  99 /  20   0   0   0
GCK  70  98  67 100 /  20   0   0   0
EHA  68  98  67 100 /  20   0   0   0
LBL  70  98  68 100 /  20   0   0   0
HYS  70  97  67 100 /  50   0   0   0
P28  75 100  69 101 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Jul 13, 2:04 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU JUL 13 2006

KSZ030-031-043>046-061>066-074>081-084>090-141000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
304 PM CDT (204 PM MDT) THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA LATE
THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA.
THE MOST FAVORABLE AREA FOR LARGE HAIL UP TO GOLFBALL SIZE AND WINDS
TO 60 TO 80 MPH WILL BE FROM SAINT JOHN TO NESS CITY AND NORTH. THE
REST OF THE AREA MAY SEE PENNY HAIL AND WINDS TO 60 MPH AND LESS
COVERAGE OF STORMS. THE THUNDERSTORMS WILL END FROM NORTH TO SOUTH
SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
ESPECIALLY FROM SAINT JOHN TO NESS CITY AND NORTH TO WAKEENEY
AND HAYS.

06

In the hours before

Special weather statement, Jul 13, 2:55 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT THU JUL 13 2006

KSZ064-132145-
HODGEMAN-
355 PM CDT THU JUL 13 2006

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN COUNTY...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES EAST OF
KALVESTA...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHERN HODGEMAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3813 10022 3792 10022 3791 9964 3811 9970

LACY

The radar

The Dodge City radar (KDDC), 31 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hodgeman

When
July 13, 3:05 PM CST
Where
Hodgeman County, 12 mi WSW of Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -100.100

Hail, Lane

When
July 13, 3:37 PM CST
Where
Lane County, 13 mi SE of Dighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -100.300

Hail, Hodgeman

When
July 13, 3:54 PM CST
Where
Hodgeman County, 12 mi SW of Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.050

Hail, Hodgeman

When
July 13, 4:15 PM CST
Where
Hodgeman County, 13 mi SW of Jetmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -100.067

Hail, Hodgeman

When
July 13, 4:25 PM CST
Where
Hodgeman County, 13 mi SW of Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -100.067

The hail nearly covered the ground.

Hail, Finney

When
July 13, 4:55 PM CST
Where
Finney County, 9 mi NW of Kalvesta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -100.350

Hail, Trego

When
July 13, 6:05 PM CST
Where
Trego County, 16 mi ENE of Wakeeney
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.100, -99.600

Thunderstorm Wind, Trego

When
July 13, 6:25 PM CST
Where
Trego County, 5 mi E of Collyer
Measured
69 kt (79 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -100.017

A semi truck was blown over on Interstate 70...near exit 120.

Hail, Trego

When
July 13, 6:30 PM CST
Where
Trego County, 13 mi E of Trego Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -99.650

Hail, Trego

When
July 13, 6:30 PM CST
Where
Trego County, 4 mi W of Wakeeney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -99.950

Also reported winds to 55 mph.

Thunderstorm Wind, Trego

When
July 13, 6:34 PM CST
Where
Trego County, 1 mi SE of Wakeeney
Measured
61 kt (70 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.000, -99.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526761, 5526762, 5526763, 5526764, 5526765, 5526766, 5526767, 5526768, 5526804, 5526805, 5526806.